Ignorance is not bliss if you have type 2 diabetes.
If you knew there was a 50% chance that a fire would break out in your home sometime in the next 30 days—but you didn’t know when—would you have a fire extinguisher nearby? Of course!
As you reflect on your self-management of your type 2 diabetes, do you have the same level of readiness? If you are a person with type 2 diabetes (PWT2D) using insulin, even ultra-long acting or a sulfonylurea (SU), are you always aware of when you will experience hypoglycemia? Do you have a rescue plan for managing low blood sugar? Is glucagon a part of that plan? Would your loved ones or co-workers know what to do if you were incapacitated?
Anyone with type 2 who uses insulin of any type, or an SU, has a 50% chance of experiencing hypoglycemia as often as every five days. One in five people will have severe hypoglycemia that may require help from someone else. More importantly, a study of people with type 2 using a continuous glucose monitor (CGM) discovered that 75% of their hypoglycemia was UNRECOGNIZED! CGM data also shows that the majority of hypoglycemia in T2D occurs at night. So, do you have a rescue plan in place? Do you have unexpired glucagon nearby to bring your blood sugar up to safe levels?
According to Dr. Edelman, “Unrecognized hypoglycemia is a serious, life-threatening problem I see all too frequently in my patients. This is why people with type 2, and their loved ones, should always be prepared for the unexpected.”
Why Is Hypoglycemia a Problem in Type 2 Diabetes?
Despite new medications and new monitoring devices, people with type 2 still have severe hypoglycemia, and it is often more prolonged. Several factors may explain this:
- Increasing age. PWD over 65 years old are four times more likely to have hypoglycemia without symptoms compared to PWD younger than 65. Older people with type 2 don’t seem to develop symptoms until blood sugars are pretty low. This is why a blood sugar of under 70 mg/dL is considered an alert value, and blood sugars less than 54 mg/dL are critical and require prompt action by you, and/or someone else if you cannot help yourself.
- Wide blood sugar fluctuations. Spending much of your day with blood sugars above 180 mg/dL and/or below 70 mg/dL can increase your risk of severe hypoglycemia. That’s why people with A1c levels above 9% or below 6.5% often experience more frequent hypoglycemia.
- Using only periodic finger sticks for monitoring blood glucose levels means you may remain unaware of when, how often, and the duration of low blood sugar levels during the day and at night.
- Kidney function gradually falls with age. Blood insulin levels can be unpredictable when this happens.
- Stomach emptying can be faster or slower depending on blood sugar levels and age. A slow down (gastroparesis) while digesting and absorbing food means glucose doesn’t enter the bloodstream as expected, and insulin levels may not match the blood glucose rise.
- Neuropathy (nerve damage) from long periods of high blood sugars can decrease the typical signs and symptoms of hypoglycemia like a rapid heart rate, sweating, or shaking.
Besides physiological things that increase the risk of hypoglycemia, lifestyle factors can increase risk too. These include:
- Skipping or delaying meals
- More than usual physical activity
- Too much insulin
- Drinking alcohol without eating food
Dr. Edelman shares a scary situation that happened with one of his patients:
“A 69-year-old man with type 2 on basal insulin (and several oral medications) went to Hawaii with his wife and they were much more active than usual – walking a lot and swimming in the pool. One day the man’s wife noticed he had a hard time getting out of the pool, just before he collapsed and started to have a seizure. Paramedics were called, they gave him IV glucose and took him to the hospital where he was eventually discharged. His wife was traumatized and has PTSD to this day. If they had had glucagon with them and administered it when he collapsed, the ambulance ride could have been avoided, as well as the $2,700 bill!”
How to Prepare for the Unexpected
Unfortunately, many PWT2D do not always communicate about how often hypoglycemia occurs and how much it affects their lives. This is why the 2021 ADA National Standards of Medical Care state that hypoglycemia should be evaluated and discussed at every healthcare visit.
“Make sure to share your blood sugar records with your diabetes educators and other health team members. These records are your personal research tools to help make decisions regarding changing or adding medications, adjusting medication dose, or making sure you have unexpired glucagon available.”
Unplanned exercise, a glass of wine, or a meal with less food than you anticipated requires preparation on your part. Carrying fast-acting oral glucose is important to treat hypoglycemia at the alert value of 70 mg/dL. But sometimes blood sugar levels can fall faster and lower than expected and provide no warning symptoms. This can happen so fast that a person can be unable to take carbohydrates by mouth on their own.
“Every person should receive a glucagon prescription when they get their insulin prescription so they are prepared for the unexpected,” says Dr. Edelman.
What To Think About When Selecting Glucagon
Who will use your glucagon?
Remember, glucagon will most often be used by a family member, child, friend, or coworker. So think about who will be using it, and consider their comfort and confidence level.
Where will glucagon be used?
Are you an avid hiker or biker? Do you work in your garden for extended periods of time? Can you keep your glucagon close by? Do your children, grandchildren, and work colleagues know where to find it?
What are your options?
Up until 2019, the only option was the “kit” which requires mixing a syringe of liquid with a vial of glucagon powder before injection. Fortunately, there are options for delivering glucagon that are premixed and ready to use.
Newer products include a Gvoke HypoPen, an auto-injector made by Xeris. This functions similarly to an EpiPen. The pen-like device is placed on the lower abdomen, outer thigh, or outer upper arm and pressed once to administer a subcutaneous injection. Xeris also makes a prefilled syringe. A second device is Baqsimi, a nasal powder made by Lilly. This device is inserted into a nostril and pressed to produce a puff of glucagon. Both devices are stored at room temperature and are good for 24 months from the date of manufacture. A third glucagon product dasiglucagon (Zegalogue), made by Zealand is scheduled to be available this summer.
How will you instruct others to use glucagon?
Make sure you tell others not only where to find your glucagon, but also how to know when you will need it (signs & symptoms) and then instruct them on how to use it. Ask your provider to show you all options so you can decide—and make sure you include family in that decision. Remember that sometimes the PWD having a hypoglycemia event may be uncooperative (angry or shoving) or seizing with their head tossing back and forth, so select a product your contacts are confident to use. To learn more about boosting hypoglycemia confidence, click here.
If you have type 2 diabetes and use insulin, you don’t want to be unprepared to treat a severe hypoglycemia event. Discuss your needs and your family’s needs, and implement a plan of action. Expect the unexpected—it can save your life.
Please consider taking an anonymous 1-minute survey on hypoglycemia preparedness here.
Leave a Reply